A patient’s red, lumpy conjunctivae demonstrate the risk of episcleral tattooing, according to physicians at the Ophthalmology Department of Maidstone Hospital in Maidstone, Kent, United Kingdom.
The case is the first reported complication from episcleral tattooing in the medical literature, write James Brodie and two colleagues at the hospital in an August 8 article for BMC Ophthalmology.
“We feel that the potential risks of the procedure should be communicated more widely to those body modification practitioners undertaking it,” they report.
Reports of episcleral tattooing date back to at least 2007, the researchers said. The number of body modification procedures is growing and including more extreme practices. But so far only a small number of people have opted for episcleral tattooing. With this in mind, when a 43-year-old Caucasian man came to the hospital 7 weeks after receiving injections under the conjunctiva at 3 sites in each eye, it really caught their attention. The tattoo pigments consisted of two dermal tattoo dyes: C.I Pigment Red 210 and C.I. Pigment Blue 15.
The man complained that conjunctival lumps had not subsided. On slit lamp examination, the physicians found a distinct area of swelling at each of the 6 injection sites. He reported no discomfort or visual symptoms; his visual acuity was 6/4 in both eyes. Fundal examination and intraocular pressure measurements were also normal. And other than the persistent lumpy appearance, the physicians found no other gross abnormalities. Six months later, the only change they could find was a slight fading of the dye. But they planned to keep a watch on the patient for further complications such as granulomatous inflammation.